Alert archive / Texas / Wind Advisories in 2020
Wind Advisory 4, NWS Brownsville, TX
NWS Brownsville, TX issued this wind advisory at Feb 3, 2020, 11:01 PM CST for Cameron County, Texas. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2020, 11:01 PM CST (05:01 UTC)
- Expired
- Feb 4, 2020, 3:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Brownsville, TX
County Cameron County, TX
The radar
The Brownsville radar (KBRO), 27 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 5.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -432 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
113 WWUS74 KBRO 040501 NPWBRO URGENT - WEATHER MESSAGE National Weather Service Brownsville TX 1101 PM CST Mon Feb 3 2020 TXZ255-257-040900- /O.NEW.KBRO.WI.Y.0004.200204T0501Z-200204T0900Z/ Inland Cameron-Coastal Cameron- Including the cities of Brownsville, Harlingen, Port Isabel, South Padre Island, Laguna Heights, and Laguna Vista 1101 PM CST Mon Feb 3 2020 ...WIND ADVISORY IN EFFECT UNTIL 3 AM CST TUESDAY... * WHAT...South to southeast winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Inland Cameron and Coastal Cameron Counties. * WHEN...Until 3 AM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Castillo
1 follow-up statement
698 WWUS74 KBRO 040906 NPWBRO URGENT - WEATHER MESSAGE National Weather Service Brownsville TX 306 AM CST Tue Feb 4 2020 TXZ255-257-041015- /O.EXP.KBRO.WI.Y.0004.000000T0000Z-200204T0900Z/ Inland Cameron-Coastal Cameron- Including the cities of Brownsville, Harlingen, Port Isabel, South Padre Island, Laguna Heights, and Laguna Vista 306 AM CST Tue Feb 4 2020 ...WIND ADVISORY HAS EXPIRED... Wind speeds have dropped below advisory thresholds, therefore the Wind Advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Feb 3, 5:33 PM CST, 5 hours 28 minutes earlier.
Area forecast discussion, Feb 3, 5:33 PM CST, 5 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
533 PM CST Mon Feb 3 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Satellite and radar images as well as surface
observations indicate mostly mid to high level clouds across the
CWA early this evening with some virga across west-central
portions of deep south Texas. Expect VFR conditions to prevail
across the Rio Grande Valley this evening through early Tues
morning as low to mid level moisture is expected to decrease
across northeast Mexico into deep south Texas even with southwest
flow aloft. Some MVFR conditions may develop Tues morning as low
clouds/fog develop assuming winds diminish enough for fog to
develop.
&&
.PREV DISCUSSION... /issued 322 PM CST Mon Feb 3 2020/
SHORT TERM (Tonight through Tuesday Night)...The two headlines
for the next day and a half are continued breezy to windy in the
lower Valley (Cameron and Willacy)...and an early spring preview
of the "heat spike" Tuesday afternoon as dry air punches into most
areas, especially along/west of I-69C, on west southwest flow
that will downslope east of the Sierra Madre. Meanwhile, any
notable rainfall will remain well north of Deep South Texas and
especially the Rio Grande Valley.
The main players continue to be a slow moving southwest U.S. 500 mb
trough and fairly stationary subtropical ridge over south Florida
and the Bahamas. Southwest flow in between will help keep some
semblance of the "Valley Wind Machine" blowing especially from
Weslaco east...but not quite as strong as the 4 hour period (10 AM
to around 2 PM) this afternoon. As lee side surface trough slides
into the ranchlands Tuesday afternoon, the dry air will clear out
all but a few high clouds and allow the aforementioned heat spike.
Associated lead short wave helping develop the surface low slides
northeast of the region Tuesday night...taking it on an axis from
the mid-Valley through the Coastal Bend...but wind shift (from the
northwest) probably won't arrive until just before daybreak
Wednesday.
For the sensible weather: Wind Advisory continues (for now) until 6
PM but it appears low level jet that produced the narrow (4 hour)
window has shifted east...and winds now running at 15 to 25 mph with
gusts 30 to 35 mph...or 5 to 10 mph below criteria. Looking at
canceling the advisory early after a quick glance at 3 PM data.
Thereafter...resurgence of low level jet...as high as 40 knots at
925 mb...appears on track tonight. As mentioned in prior discussions
this should allow just a temporary slackening of wind this evening
in the lower Valley before speeds may well pick up to the 20 to 30
mph (sustained and gusts) between 9 PM and 3 AM. Not enough for a
wind advisory, but enough to keep temperatures from falling all that
much post-early evening so raised lows to be near 70 in all but the
northwest ranchlands...where mid 60s should do it with modest but
still non-zero winds. As for rainfall...ECMWF a bit bullish on a
batch of rain this evening (though marginal QPF) but not confident
enough to go any more than slight chances favoring the coastal areas
before shifting offshore. Light rains this afternoon over the
ranchlands through the mid Valley should end.
Tuesday will feature the aforementioned heat spike...and this was
already accounted for nicely in the inherited forecast. ECMWF/GFS
deterministic have come around to this solution so have kept upper
80s lower Valley (except 78 to 82 near the coast) and lower 90s
mainly along/west of I-69C. Still a bit gusty near the coast in the
"wind machine" region but less than today...with lighter/much
lighter winds across the mid/upper Valley and northwest ranchlands.
Skies should be mostly sunny with only scattered cirrus
west...perhaps partly cloudy (fast moving cumulus) near the coast as
is typical in this situation. Humidity will crash out west into the
20s as dewpoints fall into the 40s.
The south/southeast flow continues and even regenerates a bit
Tuesday evening into the overnight with a few more stratocumulus as
low level dewpoints recover fairly quickly. Very late...winds shift
across the northwest ranchlands and skies should clear. With enough
winds on either side of the boundary not expecting a long enough
period of fog...so did not mention for now.
LONG TERM (Wednesday through Monday)...
The main forecast issue remains the timing of the next cold front
through Deep South TX on Wednesday. The GFS is still the fastest
with fropa while the ECMWF solution is the slowest. While the model
consistency over the past few days still remain poor, the trend has
been to slow the fropa just a bit. As a result, will nudge up temps
on Wed by at least 1-3 degrees, especially across the lower valley.
Will still remain below the much slower and warmer ECMWF solution
but will be above the faster/cooler GFS for Wednesday. Once the cold
air does move through the area, a cool airmass will be the result as
the airmass origins will be more continental in nature as opposed to
the last several Pacific-origin fronts. Expect overnight lows to be
mainly in the 40s both Wed and Thu nights with some upper 30s
possible across the ranchlands Wed night. A rapid modification to
the airmass is expected by Friday afternoon as the surface ridge
axis shifts quickly eastward and allows southerly flow to increase
across the CWA. A continued modification is expected during next
weekend and into Monday as weak to moderate onshore flow persists.
Rain chances will be quite limited through much of the extended
forecast period. However, there will be limited rain chances on Wed
night, behind the front, in association with a shortwave rounding
the main longwave trough axis approaching the CWA. By early next
week, the persistent onshore flow will have increased the boundary
layer moisture to sufficient levels that there will be limited rain
chances mainly for the eastern CWA.
MARINE...
Small Craft conditions (wind) easily realized across Laguna
Madre...and with Brazos Santiago (beachside) on the edge and low
level jet sitting over the waters late this afternoon see no need
to change the Gulf waters as well. Slightly lighter (17 to 21
knot) winds arrived at Buoy 20 this afternoon...but the slight
lull won't last long as evening plus low level jet will crank
winds in all waters to 20 to 25 knots and gusty. Not expecting
Gale Force gusts...hard to do in southerly flow without a big jet
above the surface...but it may be close with some 50 knot
southwest "flags" just east of the waters by midnight or so. Seas
should crank to 8 feet overnight offshore and 5 to 7 feet
nearshore with plenty of wind wave...so only subtle changes to
this part of the forecast.
With a second southerly low level jet poised to redevelop over
Laguna Madre...it is likely that we'll need to re-issue or extend
this advisory overnight as well.
Winds will show some diurnal drop on Tuesday but seas are likely to
hang tough...and advisories are likely to be extended across
all/parts of the area including Laguna Madre (winds) where they
should pick up again.
Seas and winds will remain elevated Tuesday night...on the edge if
not just over advisory levels (7 feet, near 20 knots) again. Laguna
Madre winds will be lighter but caution conditions (15 to 20 knots)
may be in the cards.
Bottom line? Not the greatest time for boating/fishing excursions
in active flow pattern.
Small craft advisory conditions will develop areawide by Wed night
behind the next cold front. Offshore flow and seas are expected to
slowly weaken by Thu aftn/eve as the ridge of high pressure pushes
into the waters and Deep South TX. Onshore flow will develop by
Friday but is expected to remain below SCA thresholds through the
weekend.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ130-132-
135.
Small Craft Advisory until 6 AM CST Tuesday for GMZ150-155-170-
175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
61/69Hazardous weather outlook, Feb 3, 4:11 PM CST, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 411 PM CST Mon Feb 3 2020 TXZ248>257-351-353-042215- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 411 PM CST Mon Feb 3 2020 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...This Afternoon and Tonight There is a High Risk of rip currents at the beaches of South Padre Island and at Boca Chica Beach. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An elevated risk of rip currents is possible at the beaches of South Padre Island and at Boca Chica Beach through Thursday and again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-042215- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 411 PM CST Mon Feb 3 2020 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...This Afternoon and Tonight A Small Craft Advisory is in effect for the Laguna Madre from 10 am until 6 pm. A Small Craft Advisory for the Gulf waters 0 to 20 NM out is in effect through tonight. A Small Craft Advisory for the Gulf waters 20 to 60 NM out is in effect through tonight. A Gale Warning cannot be ruled out for portions of the Gulf waters late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional Small Craft Advisories are likely for all or portions of the lower Texas coastal waters through at least Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 3, 10:20 PM CST, 41 minutes before
Special Weather Statement National Weather Service Brownsville TX 1020 PM CST Mon Feb 3 2020 TXZ254>257-040900- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Including the cities of Raymondville, Brownsville, Harlingen, Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, and Laguna Vista 1020 PM CST Mon Feb 3 2020 ...Strong south to southeast winds continue to develop across eastern portions of the Rio Grande Valley late tonight... Strong south to southeast winds continue to develop across southeast portions of deep south Texas late tonight as surface low pressure across New Mexico and a strong low level jet across the lower Texas coast continues to provide a strong pressure gradient across the area. Expect south to southeast winds of 20 to 30 mph with a few gusts to near 45 mph for the next hour or two. If these strong winds persist...a wind advisory will be needed for portions of deep south Texas for the rest of tonight. Be sure to secure light weight objects, such as lawn furniture and trash cans. Additionally, drivers of high profile vehicles are urged to drive with caution, especially if driving on east to west highways, flyovers, bridges, and causeways. Stay tuned to NOAA Weather Radio or your local media for further updates. Castillo
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 10:32 PM CST | Small Craft Advisory | BRO | 5 hr | |
| Feb 3, 10:51 PM CST | Gale Warning | BRO | 4 hr | |
| Feb 4, 3:12 AM CST | Small Craft Advisory | BRO | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.